When you think of caffeine, do you think only of coffee? If so, you are only partly right! Hidden caffeine lurks in many other foods and drinks, including sodas, chocolate, tea, and even some trendy “vitamin waters” and energy drinks. Caffeine is also found in many over-the-counter pain medications as well as in prescription medications. If you suffer from migraines, keeping track of your caffeine intake is particularly important, since this common substance can be a double-edged sword: Sometimes it helps with migraine headache pain; but if you take too much, it can make your migraines worse.
What you will learn in this article
- The effects of caffeine on migraine
- The danger of too much caffeine
- How to consume caffeine if you suffer from migraines
Caffeine as friend
Caffeine is a naturally occurring compound, known as a stimulant, found in foods and beverages. In the body, caffeine acts as a “vaso-constrictor,” which means that it causes blood vessels to contract; an effect it has on the blood vessel in the brain as well. It also speeds up the firing of nerve cells, which is why you feel alert, focused and able to respond more quickly after your morning cup of coffee.
For many years, caffeine has been a mainstay therapy for chronic headaches of all kinds, including migraine, primarily because it causes blood vessels to contract. This contraction is of use during a headache of any kind because of the way the head is structured. After infancy, the bones that form the skull become fused together, creating a solid, protective enclosure for the brain. Within this “closed vault” of the skull, the brain and its surrounding membrane are crowded in, and there is very little extra room. So if blood vessels within the head begin to expand (dilate) as the result of inflammation or a migraine trigger, they will press against the membrane that surrounds the brain and the rigid skull. The brain and its surrounding membrane are filled with nerves that are sensitive to pressure and pain, resulting in that familiar, throbbing, migraine headache. Caffeine, especially taken at the beginning of a migraine, crosses the blood-brain barrier quickly, reaching therapeutic levels in the brain within 20 minutes and causing those expanded blood vessels to contract, reducing the pain. This is why so many migraine medications include caffeine.
Caffeine as foe
The paradox of caffeine is that while small amounts (about the equivalent of one 8 oz cup of coffee) taken at the beginning of a migraine, can help reduce pain, more is not better. If you consume too much caffeine every day, your body becomes dependent on it. Then, if you stop or dramatically cut down your consumption, the blood vessels in your brain will expand in the absence of caffeine, creating a withdrawal effect. The result can be severe “rebound headaches” that may even be worse than your original migraine, and are often hard to treat. Too much caffeine can also result in nervousness, agitation and even panic attacks. In addition to rebound headaches, caffeine withdrawal symptoms can include nausea, vomiting, drowsiness, irritability, work difficulty, anxiety, depression, throbbing headache and muscle aches.
The bottom line: use caffeine wisely and in moderation
If you have migraines, use caffeine in moderation, and learn about the hidden caffeine you may be consuming without knowing it. A brewed cup of coffee (6oz.) contains about 60-100 mg. of caffeine. Soft drink beverages contain about 30-60 mg. per 8 oz. servings, but some contain three times that much caffeine. Do not use caffeine as a migraine treatment without consulting with your doctor, and stay within the recommended dose. In fact, if you have chronic migraines, you should consider caffeine as a medication more than as a food, and use it with the caution that you would use for any medication. As with any migraine treatment, the most important thing you can do is to communicate regularly with your doctor and reassess your condition and treatment regularly. Don’t try to treat your migraines on your own!
Here are some ways to prevent caffeine withdrawal-related rebound headaches:
- Limit your daily consumption of caffeine to 2 cups/day.
Excess use of caffeine over 500 mg daily (approximately 5 cups of coffee) is more likely to cause withdrawal headache. Some people may experience withdrawal symptoms at lower doses.
- Educate yourself about the sources of caffeine in foods and drinks.
- Gradually decrease your consumption of caffeine rather than stopping its use abruptly.